This has been one of the worst flu seasons in recent memory. People over the age of 65 are being hospitalized at scary high levels, and there have already been over 30 pediatric deaths because of this new aggressive form of the flu known as H3N2. People are doing the best they can to stay healthy and avoid the flu, and many are relying on conventional treatments like Tamiflu but is the right course of action? As it turns out, Tamiflu side effects could be even worse than having the flu.
Doctors prescribe Tamiflu is used to treat symptoms of the flu virus. It makes symptoms like the chills, runny nose, and sore throat less severe. It also works to shorten recovery time by 1-2 days, saving many people from suffering through the flu as it runs its course .
Doctors also commonly use it to try to prevent the flu; if you’re living with someone who has the flu or if there is an outbreak in the community, it is usually what is prescribed. It’s commonly prescribed to stop the flu virus from growing. Tamiflu is often prescribed for someone as young as two weeks old for treating flu symptoms, and it can be used on those 1 year and older for flu prevention .
Tamiflu Side Effects: Expect The Unexpected
With the amount of people getting sick with the new version of the flu, many are reaching for Tamiflu, but they are finding themselves having to deal with side effects that they weren’t expecting. The most common side effects from Tamiflu are pretty mild, nausea and vomiting may occur in some people .
But one of the more rarer, more serious side effects is mental and mood changes. This side effect is more likely to occur in younger children, and as we are finding out, more and more of these events are happening.
More than half of the children in England that are taking Tamiflu are not only suffering from nausea, but also insomnia and nightmares . Two studies conducted by the Health Protection Agency (HPA) report that a large percentage of children taking the medication are reporting adverse side effects .
On our side of the pond, children are experiencing similar side effects and some of them are even hallucinating at a terrifying level. Recently, a 15 year old girl was prescribed Tamiflu by a pediatric doctor. After only taking two doses, she began to experience hallucinations .
“She just was crying and said that she was seeing things in the room and that the room was closing in on her…I didn’t know how to stop it, and I grabbed her and I just tried to hold her and I was trying to snap her out of it, and I almost called 911 because it was something I never – it was almost like somebody who was schizophrenic,” her mother described.
Another young girl from Texas also experienced similar symptoms. The 6 year old began experiencing nervous system problems after taking the flu medication. Her symptoms included hallucinations which may have led her to run away from home and, her parents believe, try and harm herself .
“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” the girl’s father told a local news station.
Some doctors are even advising against prescribing Tamiflu to children. Doctors at Arnold Palmer Hospital and Nemours Children’s Hospital said most children who contract the flu will be fine and that Tamiflu should be reserved for children with additional medical complications .
Dr. Adriana Cadilla at Nemours in Lake Nona said the emergency department saw 200 plus kids Monday, double what they normally see in a day in part because of the flu.
“I don’t think I would personally prescribe it for my children. I just think, let it run its course, said Cadilla.
She advises that most children just need rest and some over the counter medication to get through the flu. There are many other options to Tamiflu, especially if the side effects are just as bad as being sick.